Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 291, NWS North Platte, NE

July 10, 2008Blaine County, Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2008, 12:59 AM CDT for Blaine County, Brown County, Cherry County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 12:59 AM CDT (05:59 UTC)
Expired
Jul 10, 2008, 1:27 AM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 48 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100559
SVRLBF
NEC009-017-031-100700-
/O.NEW.KLBF.SV.W.0291.080710T0559Z-080710T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1259 AM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BREWSTER...
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 200 AM CDT

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM LONG LAKE STATE WILDLIFE
  MANAGEMENT AREA TO ELSMERE TO 9 MILES NORTHWEST OF PURDUM...OR
  ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF AINSWORTH TO 24
  MILES NORTHEAST OF THEDFORD TO 13 MILES NORTHEAST OF THEDFORD...AND
  MOVING EAST AT 19 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 105 AM CDT...
  WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA BY 115 AM CDT...
  PURDUM AND ELSMERE BY 120 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4246 9969 4222 9967 4180 9970 4201 10027
      4208 10027 4208 10046 4210 10051 4220 10033
      4240 10020
TIME...MOT...LOC 0559Z 267DEG 17KT 4232 10013 4220 10020
          4213 10039

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 100627
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
127 AM CDT THU JUL 10 2008

NEC009-017-031-100637-
/O.CAN.KLBF.SV.W.0291.000000T0000Z-080710T0700Z/
BLAINE NE-BROWN NE-CHERRY NE-
127 AM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY...SOUTHERN
BROWN AND NORTHERN BLAINE COUNTIES IS CANCELLED...

STRONG THUNDERSTORMS MAY STILL DEVELOP...BUT THE THREAT OF SEVERE 
STORMS HAS DIMINISHED.

LAT...LON 4246 9969 4222 9967 4180 9970 4201 10027
      4208 10027 4208 10046 4210 10051 4220 10033
      4240 10020
TIME...MOT...LOC 0627Z 267DEG 17KT 4233 9995 4221 10002
          4214 10021

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:43 PM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 2:43 PM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT WED JUL 9 2008

.SYNOPSIS...

H5 RIDGE OVER WESTERN CONUS WITH CLEAR SKIES IN VISIBLE. SURFACE
FRONT FROM LOW OVER THE GREAT LAKES THROUGH THE OHIO VALLEY TO
SOUTHERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM HAVE TRENDED TOWARDS NAM
WRF. ANOTHER WEAK WAVE TO MOVE ACROSS NORTHERN PLAINS AGAIN
TONIGHT. HAVE INCLUDED POPS FOR NORTH AND NORTH CENTRAL ZONES
THROUGH THE NIGHTAND INTO EARLY AM. VERY UNSTABLE ATMOSPHERE WITH
ADEQUATE MOISTURE. STRONG WARM AIR ADVECTION OVER NIGHT. TEMPERATURES
TO SOAR INTO THE MID TO UPPER 90S. WARMER TEMPERATURES IN VTN
VICINITY WITH SOMEWHAT DRIER AIR. ENTIRE CWA REMAINS HIGHLY
UNSTABLE BUT WITH STRONG CAP AND NO TRIGGERS HAVE LEFT DRY FOR
NOW. FRIDAY COLD FRONTAL PASSAGE COMMENCES NORTHWEST IN THE AM AND
BY NOON SHOULD BE FROM KONL TO KOGA LINE HAVE ADDED SCHC POPS WITH
FROPA SOUTH AND SOUTHWEST. MODELS NOT HANDLING SITUATION WELL AND
POPS MAY HAVE TO BE UPPED AND EXPANDED. FOR THE LAST WEEK WITH
MINIMAL LIFT HAVE BEEN ABLE TO KICK OFF SCATTERED COVERAGES NOW
WITH GOOD LIFT SB CAPES TO 2000 JOULES/KG MODELS BRINGING SYSTEM
THROUGH DRY. MODELS HAVE PROGGED FRONT TO PUSH INTO SOUTHERN
KANSAS AND NOT STALL IT OUT OVER NORTHERN KANSAS SO HAVE PULLED
POPS FOR SATURDAY AND SUNDAY.

EXTENDED...H5 RIDGE BUILDING INTO NORTHERN PLAINS THROUGH FIRST OF
THE WORK WEEK. HAVE TWEAKED TEMPERATURES UP SOME WITH POPS ADDED
FOR MONDAY AS WEAK BOUNDARY BEGINS TO MOVE EAST INTO THE
PANHANDLE. NEXT SYSTEM ON TRACK FOR WEDNESDAY BUT GFS AND ECMWF
VARY ON DEPTH AND STRENGTH OF SYSTEM HAVE LEFT DRY FOR NOW WITH
UNCERTAINTY. TEMPERATURES NORMAL FOR THE SEASON AND DRY.

&&

.AVIATION...

SIMILAR PATTERN TO THE LAST COUPLE OF DAYS. MAINLY VFR CONDITIONS
EXPECTED THE NEXT 24 HOURS FOR TERMINAL SITES KLBF AND KVTN.
NORTHWEST FLOW WILL PUSH YET ANOTHER DISTURBANCE ACROSS THE REGION.
ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE VERY WIDESPREAD
AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS YET...HOWEVER
WILL INCLUDE CB TO CIGS. ALTHOUGH THERE IS A SMALL CHANCE THAT A
STORM WILL TRAVERSE THE TERMINAL SITES...IF ANY DO CROSS THE
TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS AND/OR
VSBY FROM HEAVY RAINFALL WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT WED JUL 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT WED JUL 9 2008 /237 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK DISTURBANCE MOVES
ACROSS THE REGION. A FEW STORMS MAY BECOME MARGINALLY SEVERE WITH
STRONG WIND GUSTS AND HAIL...MAINLY FOR AREAS ALONG AND NORTH OF
GORDON IN SHERIDAN COUNTY TO BROKEN BOW IN CUSTER COUNTY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW LINGERING THUNDERSHOWERS WILL BE POSSIBLE THURSDAY
MORNING...MAINLY EFFECT AREAS NORTHEAST OF VALENTINE TO TAYLOR
LINE. THEN THUNDERSTORM CHANCES WILL RETURN FRIDAY AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. DURING PEAK HEATING...STRONG
THUNDERSTORMS MAY INITIATE FOR AREAS SOUTH OF A LINE FROM GRANT
THROUGH NORTH PLATTE AND ONEILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 9, 7:57 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 9, 8:53 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 S HAY SPRINGS         42.61N 102.69W
07/09/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 9, 9:00 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             GORDON                  42.81N 102.20W
07/09/2008  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

JSWEET
Local storm report, Jul 9, 11:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

0852 PM     HAIL             5 S HAY SPRINGS         42.61N 102.69W
07/09/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

0853 PM     HAIL             GORDON                  42.81N 102.20W
07/09/2008  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:26 PM CDTSevere Thunderstorm WarningLBFSheridan64 min
Jul 9, 8:29 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 9, 8:35 PM CDTSevere Thunderstorm WarningLBFSheridan55 min
Jul 9, 9:11 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan37 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningLBFCherry51 min
Jul 9, 10:27 PM CDTSevere Thunderstorm WarningLBFSheridan20 min
Jul 9, 10:42 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jul 9, 11:57 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry63 min
Jul 10, 12:05 AM CDTSevere Thunderstorm WarningLBFCherry55 min
Jul 10, 3:06 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt27 min
Jul 10, 3:30 AM CDTSevere Thunderstorm WarningLBFHolt45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.